Medication Monday: Celexa

Today’s installment of Medication Monday is taking a look at the antidepressant Celexa (citalopram). Like some of the other antidepressants I’ve discussed in this series, Celexa is a selective serotonin reuptake inhibitor (SSRI), which works by adjusting the levels of various neurotransmitters in your brain. 

Celexa may help with depression, and may also offer users more energy. However, as is often the case with antidepressants, it may be one to four weeks before results are seen. If no results are seen in that time, the doctor may up the dose (the maximum dosage is 40 mg) or switch the user to another medicine. 

As is also common with antidepressants, Celexa comes with a range of possible side effects. These can include nausea, dry-mouth, loss of appetite, drowsiness, excessive sweating, blurred vision, and excessive yawning. How effective the medication is may depend on how well the user can balance these side effects. Users should also tell their doctor immediately if they have shaking (tremors), decreased interest in sex, or easy bruising/bleeding. 

Nor should users stop taking this medication without talking to their doctor, as suddenly stopping can cause serious side effects. Suddenly stopping the medication may make the underlying symptoms worse. It may also lead to mood swings, headaches, fatigue, sleep changes, or the sensation of brief electric shocks. 

So perhaps the moral of the story, indeed the moral of every Medication Monday, is that you should talk to your doctor if you have any questions about mental health medication. Medication Monday is not meant to be a substitute for medical advice. Rather it is merely a brief informative introduction to the various mental health medications that are available. Hopefully, talking about these issues more will reduce the very real stigma that still exists for users of mental health medication. 

And if you have any experience with Celexa, I’d love to hear about it. As always, you can reach out through the comment section below, or through the contact page, above. 

 

And as always, thanks for reading.

3 thoughts on “Medication Monday: Celexa

    1. Thank you for the comment, it is good to hear from people actually using the medications I talk about. And yes, the side effects of mental health meds can absolutely make you feel ridiculous. I know all too well because there were some not awesome side effects I had to learn how to handle with the Lexapro I am taking. Be well…

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s